Lexapro and Caffeine...
Posted 31 December 2005 - 11:12 AM
Does anyone here know if drinking coffee and taking Lexapro is a bad combination? I have noticed in the past few weeks that if I drink more than my one cup EARLY in the morning (for instance, if I have a cup in the afternoon) I totally can't sleep that night. I know I have read about how caffeine can cancel out the anti-anxiety effects of an SSRI, particularly Lex, but this seems a little extreme. I can't even enjoy my Friday afternoon cup of Joe anymore!!
I know I should switch to decaf, but what can I say? I enjoy the little buzz I get from the coffee, I just would appreciate if it would go away at some point so I can catch some zzzzzzzzzzzs.
Last night I had to take a Lunesta to get to sleep which is unusual for me on the weekends. Usually I only take my sleep meds during the week when I have to get up for work, on weekends I give myself a break from them.
Any info please!! Thanks and HAPPY NEW YEAR TO EVERYONE!!!
- Nirvana "Serve the Servants"
Drifting body it's sole desertion
Flying not yet quite the notion
Into the flood again
Same old trip it was back then
So i made a big mistake
Try to see it once my way
Am i wrong?
Have i run too far to get home?
Have i gone?
And left you here alone?
If i would, could you?
- Alice in Chains "Would"
Posted 31 December 2005 - 05:56 PM
that was the beginning of last year, but i've been off of an ssri for four months, and just stopped the seroquel two weeks ago - but i still have a really hard time falling asleep. it takes me till around 3 or 4 at night to fall asleep, and i sleep until eleven. so falling into a normal sleep pattern on or off the meds can be hard. you may need something else for sleep like seroquel. but if you can stand it, i would cut out the afternoon coffee and see if that helps any. i don't think there's anything special to lexapro when you drink coffee that makes you stay awake, but falling asleep on an ssri is tough regardless and an afternoon shot of caffeine is probably only going to make things worse.
Posted 31 December 2005 - 09:04 PM
Firstly, some SSRIs inhibit the liver enzyme that breaks down caffeine. This means that caffeine stays in your system for longer. Compared to other SSRIs, Lexapro apparently doesn't affect liver enzymes very much, but it could still be a factor here.
Secondly, caffeine causes the release of serotonin (along with many other neurotransmitters). SSRIs, to state the obvious, block the reuptake of serotonin. Put these two together, and you potentially get a lot of serotonin floating around, which might keep you awake and cause agitation.
I'm on 5mg lexapro, and take a moderate amount of caffeine (200-300mg/1 cup) in the morning only and I can sleep okay. I don't think you need to quit coffee completely, just take it in moderation. It's probably a bad idea to drink coffee in the afternoon regardless, because caffeine has a half life of 3-10 hours so by night-time there will still be a lot of it floating around your system.
Happy New Year and good luck with it.
EDIT: Corrected half life. Sorry about that!
Edited by whitenoise, 04 January 2006 - 01:40 AM.
Posted 31 December 2005 - 09:51 PM
Spend too much
to Stay awake.
can trigger some agitation,
Lots of times,
I can drink,
"Float a horse-shoe Strong"Coffee
go crash for hours.
I'm on 20 mg Lex,
The benzo's might(ya think)
to do with this.
my Various Anx's and OCD
lots of stress.
mmm.(the ativans don't taste very good anymore)
I've been lots
Wake me up,
if you need
She is a cruel,demanding Bitch
Posted 31 December 2005 - 11:36 PM
With other ssris like lexparo, caffeine may be agitating for some people but there are no conclusive studies that I have heard of or read.
Caffeine can certainly cause agitation in some people, so if you feel its upsetting you, its probably wise to drop it or cut down (changing from coffee to tea, or tea to green tea are some examples).
I personally drank coffee whilst on luvox and found it to be fine, and I drink it now on paxil (60mg) and enjoy it daily. I would never have more than 2-3 cups per day though, and I suspect high quantities could be more problematic.
Dx : Schizophrenia, paranoid type with panic attacks. Obsessive Compulsive Personality Trait.
Rx : 300mg Clozapine, 80mg Prozac, 160mg Zeldox, 8mg Reboxetine, 20mg diazepam PRN.
Ex Rx: Luvox, Paxil, Risperdel, Xanax, Seroquel, Abilify, Zeldox, Zyprexa, Oxazepam, Tolvon, Prozac, Mirtazapine.
Posted 02 January 2006 - 10:24 PM
Posted 03 January 2006 - 02:03 AM
Posted 03 January 2006 - 06:34 AM
Also, this is an interesting paper - "Possible serotonin syndrome arising from an interaction between caffeine and serotonergic antidepressants" http://www3.intersci...087387/PDFSTART. Although this case involves very high caffeine consumption, it does suggest that pharmacodynamic (i.e. in the brain, not just in the liver) caffeine/SSRI interactions are possible.
Posted 03 January 2006 - 07:11 PM
and just to be clear, luvox is the only ssri that is metabolized by the same enzyme that metabolizes caffeine. so when you're on luvox, you essentially can't metabolize caffeine at the same time - so it stays in your system for up to 8-10 hours (as opposed to 2-3 regularly, that is at least what a pdoc told me once, i'm not really sure what the half-life of caffeine is) and it amplifies the effect up to five times.
i realize that's essentially saying the same thing, but i just wanted to reiterate that because as a former luvox/caffeine abuser - i wish i would have learned that out when i started taking it, instead of six years later. because for awhile i think i was unwittingly abusing this property - and it made me feel really really good when i drank caffeine. but i think it also hollowed out my brains dopamine receptors. and eventually it just gave me a headache when i drank caffeine. i've been off of luvox for a little over a year now - and i assume things have equilibrilized at this point, but i still wonder if that repeated caffeine intoxication had any long term effects.
i'm curious to what your article says though too
Edited by scream_phoenix, 03 January 2006 - 07:12 PM.
Posted 04 January 2006 - 01:39 AM
The tachycardia, tachypnoea and increased CPK level in this case can be interpreted as results of a caffeine overdose, but the hyperthermia, diaphoresis, myoclonus and muscle rigidity cannot be explained by the effects of a caffeine overdose. On the other hand, if we assume that the patient had developed the serotonin syndrome because she was taking paroxetine and amoxapine, the above symptoms can be explained easily (Mills, 1997). Paroxetine is a selective serotonin reuptake inhibitor, and amoxapine also has a serotonin reuptake inhibiting effect, although it is relatively weak (Richelson and Pfenning, 1984). The doses of these two drugs, however, were too small to have caused the serotonin syndrome. The results of experimental studies (Okadaet al., 1997; Yamato et al., 2002) have shown that caffeine has an action that promotes serotonin activity. Therefore, even though the doses of paroxetine and amoxapine in our case were small, the serotonin activity in the brain may have been increased by the caffeine overdose and caused the serotonin syndrome to develop.
Since over-the-counter products containing caffeine are readily available to the general public, clinicians should remain alert to their adverse effects and their interaction with other drugs. Specifically, it must be borne in mind that large doses of caffeine taken with antidepressants that have a serotonergic effect put patients at risk of developing the serotonin syndrome.
Posted 04 January 2006 - 02:22 PM
Edited by scream_phoenix, 04 January 2006 - 02:23 PM.
Posted 28 December 2010 - 09:07 PM
Posted 29 December 2010 - 09:45 AM